Alert archive / Montana / Wind Advisories in 2019
Wind Advisory 5, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Jul 27, 2019, 4:33 PM MDT for Missoula County, Ravalli County, Montana. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2019, 4:33 PM MDT (22:33 UTC)
- Expired
- Jul 27, 2019, 8:01 PM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
Counties Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3152 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903 WWUS75 KMSO 272233 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 433 PM MDT Sat Jul 27 2019 MTZ005-280300- /O.NEW.KMSO.WI.Y.0005.190727T2233Z-190728T0300Z/ Missoula/Bitterroot Valleys- 433 PM MDT Sat Jul 27 2019 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Missoula has issued a Wind Advisory, which is in effect until 9 PM MDT this evening. * WINDS...West 15 to 20 mph with gusts up to 40 to 45 mph. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Wind gusts in the Missoula and Bitterroot Valleys have been gusting close to 40 mph this afternoon, and are expected to slightly increase in the next hour. Winds will continue to gust at and above 40 mph until around 9 PM this evening. Isolated higher gusts are possible in the Bitterroot Valley especially at the mouth of the canyons on the west side. $$ MTZ003-280300- /O.CON.KMSO.LW.Y.0007.000000T0000Z-190728T0300Z/ Flathead/Mission Valleys- 433 PM MDT Sat Jul 27 2019 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FLATHEAD LAKE... * WINDS...West 15 to 20 mph with gusts up to 30 mph. * WHERE...Flathead/Mission Valleys. * WHEN...Until 9 PM MDT this evening. * WAVE HEIGHTS...1 to 3 feet, especially the northern and northeastern shores. * IMPACTS...Strong winds and rough waves on the lake will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$
1 follow-up statement
797 WWUS75 KMSO 280201 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 801 PM MDT Sat Jul 27 2019 MTZ005-280315- /O.CAN.KMSO.WI.Y.0005.000000T0000Z-190728T0300Z/ Missoula/Bitterroot Valleys- 801 PM MDT Sat Jul 27 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Missoula has cancelled the Wind Advisory. $$ MTZ003-280315- /O.CAN.KMSO.LW.Y.0007.000000T0000Z-190728T0300Z/ Flathead/Mission Valleys- 801 PM MDT Sat Jul 27 2019 ...LAKE WIND ADVISORY IS CANCELLED... The National Weather Service in Missoula has cancelled the Lake Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jul 27, 2:33 PM MDT, 2 hours earlier.
Area forecast discussion, Jul 27, 2:33 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT Sat Jul 27 2019
.DISCUSSION...A mostly dry cold front is making its way across
Montana and Idaho this afternoon. Gusty winds have already
developed in its wake with even stronger gusts to follow later
this afternoon and continuing into the evening. Meanwhile, ahead
of the front some thunderstorms have formed in a region
highlighted by the combined interaction between frontal lifting
and a weak upper level impulse visible in water vapor satellite
imagery. The bulk of this convection is located in Lemhi County,
Idaho and across SW Montana with the chief threats being
occasional lightning and brief heavy rain.
Dry post frontal air will sweep across the Northern Rockies
tonight which, once the gradient relaxes after midnight, will
produce yet another cool morning on Sunday. But things will warm
quite nicely with high temperatures reaching normal values for
late July. On Monday the models are all showing the next wave of
monsoonal moisture that is forecast to venture northeast across
the western states. This impulse seems to be associated with
remnant instability from a tropical easterly wave that's presently
near North Baja California. But over the next two days it will
accelerate northeastward, initiating thunderstorms across the
Intermountain West and by Tuesday kick off some convection over
North Central Idaho and SW Montana. This is also the type of
pattern which supports nocturnal convection and thus slight
chances were added to the forecast for Monday night and early
Tuesday morning. The northward extent of convection is still a
bit in question, though the likelihood of storms extending north
of the Mission and Seeley Valley seems low at this time.
Drier air is expected on Wednesday and Thursday as the upper level
ridge shift SE and places region under more westerly flow aloft.
Temperatures will be warm, but only 2 or 3 degrees above normal.
Late in the week models suggest the ridge will amplify northwest
placing the Northern Rockies in a more favorable pattern to
receive weak impulses of monsoonal moisture from the Desert
Southwest.
&&
.AVIATION...A dry cold front has already moved through KGPI and
KMSO with wind gusts of between 20 kt and 30 kt expected to
continue into this evening. Showers and thunderstorms have formed
ahead of the cold front and are poised to affect KBTM and KSMN
between now (27/2010z) and 27/2200z when the frontal passage is
likely to occur. Gusty winds are likely to develop at these
locations thereafter and persist until around 28/0400z this
evening.
&&
.CLIMATE...Climatologically speaking, the final week of July and
first week of August are normally the warmest time of year for
most locations across North Central Idaho and Western Montana.
After about August 10th the normal high temperatures begin to
decrease and by the end of August are 6 to 8 degrees cooler than
the beginning of the month.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening East Beaverhead.
Lake Wind Advisory until 9 PM MDT this evening for Flathead Lake
in the Flathead/Mission Valleys.
ID...None.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.